Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Higher order terms of asymptotic expansions for spheroidal eigenvalues


Author: Wan-xian Wang
Journal: Quart. Appl. Math. 47 (1989), 539-543
MSC: Primary 33A40; Secondary 34A30, 34E05
DOI: https://doi.org/10.1090/qam/1012276
MathSciNet review: MR1012276
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The convergence of the spheroidal eigenvalues $ {\lambda _{mn}}$ strongly depends upon their initial values. At moderate values of the focal parameter $ c$ (which is a product of the wave number and the semi-focal distance of spheroid) and intermediate numbers $ n\left( {n > m} \right)$, the asymptotic expansions for $ {\lambda _{mn}}$ of both prolate and oblate spheroidal differential equations require additional higher order terms so that a specific initial value of $ {\lambda _{mn}}$ could be confined within the convergence circle and therefore rapidly reach an accurate value. The previously published results of the asymptotic expansions for both prolate and oblate spheroidal eigenvalues have the higher order terms up to $ {c^{ - 5}}$. The author has added two additional higher order terms $ {c^{ - 6}}$ and $ {c^{ - 7}}$ to the asymptotic expansions, greatly improving the convergence of $ {\lambda _{mn}}$ and speeding up the computational process. In addition, the higher order terms for the eigenvalues of the Mathieu differential equation may be readily obtained by using the transformation from the prolate spheroidal differential equation.


References [Enhancements On Off] (What's this?)

  • [1] Carson Flammer, Spheroidal wave functions, Stanford University Press, Stanford, California, 1957. MR 0089520
  • [2] J. Meixner, Asymptotische Entwicklung der Eigenwerte und Eigenfunktionen der Differentialgleichungen der Sphäroid-Funktionen und der Mathieuschen Funktionen, Z. Angew. Math. Mech. 28 (1948), 304–310 (German, with Russian summary). MR 0029453, https://doi.org/10.1002/zamm.19480281004
  • [3] S. Goldstein, Mathieu Functions, Trans. Cambridge Philos. Soc. 23, 303-336 (1927)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 33A40, 34A30, 34E05

Retrieve articles in all journals with MSC: 33A40, 34A30, 34E05


Additional Information

DOI: https://doi.org/10.1090/qam/1012276
Article copyright: © Copyright 1989 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website